Iowa, 2014Tornadoes and Hail in Iowa, April 27, 2014
April 27, 2014 · NWS DVN · 23 events in 8 counties and zones
A powerful storm system lifted into the central Plains on the afternoon of April 27, 2014 and brought several rounds of showers and thunderstorms to eastern Iowa. Some of these thunderstorms were severe and produced damaging winds and an isolated hail report.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system lifted into the central Plains on the afternoon of April 27, 2014 and brought several rounds of showers and thunderstorms to eastern Iowa. Some of these thunderstorms were severe and produced damaging winds and an isolated hail report. There was one confirmed tornado during the event that moved across Keokuk, Iowa and Johnson Counties with two fatalities. In addition to the damaging winds rainfall totals ranged from a half an inch to around 1 inch in a little under an hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 27, 2:23 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 27, 2:23 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT SUN APR 27 2014
.SYNOPSIS...
ISSUED AT 320 PM CDT SUN APR 27 2014
INTENSE CYCLONE 985 MB LOCATED IN CENTRAL NEBRASKA WITH A WARM
FRONT TO EXTREME SOUTHEAST IOWA AND NORTHEAST MO. STRONG TEMPERATURE
GRADIENT WITH CURRENT TEMPERATURES IN THE MID TO UPPER 70S IN OUR
SOUTHERN CWA WHILE ONLY MID 50S WERE FOUND ALONG HIGHWAY 20. TIGHT
PRESSURE GRADIENT AROUND THIS STORM SYSTEM WITH EAST TO SOUTHEAST
WINDS IN THE DVN CWA HOWLING TO 35 TO 40 MPH. DOPPLER RADARS SHOWED
SOLID LINE OF THUNDERSTORMS PUSHING QUICKLY INTO CENTRAL IA AND
NORTHEAST MO. DAMAGING WINDS AND LARGE HAIL HAVE BEEN ASSOCIATED
WITH PORTIONS OF THIS LINE.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 320 PM CDT SUN APR 27 2014
HEADLINES...FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE CWA FROM
THIS EVENING THROUGH MONDAY EVENING. THIS IS FOR WIDESPREAD
RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH LOCAL AMOUNTS TO 4 INCHES
OVER THE NEXT COUPLE OF DAYS. THIS WOULD CAUSE FLOODING ON
TRIBUTARY RIVERS AND ALSO RENEWED FLOODING ON THE MS RIVER.
ACTIVE WEATHER WITH INTENSE CYCLONE IN NEBRASKA SLOWLY OCCLUDING AS
IT PUSHES INTO IOWA ON MONDAY. MODELS SUGGEST SEVERAL ROUNDS OF
THUNDERSTORMS TONIGHT WITH HEAVY RAINFALL AND LARGE HAIL ACROSS
MUCH OF THE CWA OVERNIGHT. DAMAGING WINDS AND LARGE HAIL EXPECTED
THIS EVENING IN OUR SOUTHERN COUNTIES. STRONG FORCING AND MOISTURE
TRANSPORT OCCURRING OVERNIGHT. LOW TEMPERATURES WILL RANGE FROM
THE MID TO UPPER 40S IN FAR NW IL TO THE UPPER 50S IN OUR FAR SOUTH.
THERE MAY BE A LULL IN THE ACTION MONDAY MORNING FOLLOWED BY A
LINE OF SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO THE EVENING.
MODELS SUGGEST A TRIPLE POINT IN OUR CWA WITH SOME SUGGESTING THIS
ALONG I-80. WITH SUCH A STRONG CYCLONE THE MAIN SEVERE WEATHER
THREATS WILL BE SEVERAL TORNADOES AND LARGE HAIL. THIS WILL BE
ESPECIALLY TRUE WHERE THE TRIPLE POINT BOUNDARIES EXIST. HEAVY
RAINFALL WILL ALSO BE AN ISSUE DURING THIS TIME. HIGH TEMPERATURES
WILL RANGE FROM THE LOWER 60S FAR NORTH TO THE MID 70S SOUTH.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 320 PM CDT SUN APR 27 2014
AFTER AN ACTIVE MONDAY EVENING THINGS QUIET DOWN AS FAR AS SEVERE
WEATHER IS CONCERNED. FOR THE REMAINDER OF THE WORK WEEK THE LARGE
AND SLOW MOVING UPPER LOW WHILE GRADUALLY WEAKENING/FILLING WILL
PRODUCE EXTENSIVE CLOUD COVER...ALONG WITH PERIODS OF SHOWERS MUCH
OF THE WEEK. HIGH TEMPERATURES WILL BE ONLY IN THE 50S. BY THE
WEEKEND WE CAN SAY GOODBYE TO THE UPPER LOW BUT MODELS BRING
ANOTHER SIGNIFICANT TROUGH ACROSS THE MIDWEST...WITH ANOTHER ROUND
OF SHOWERS. TEMPERATURES REMAINING BELOW NORMAL.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 320 PM CDT SUN APR 27 2014
OVERALL...CONDITIONS TO DETERIORATE TO MVFR WITH IFR IN WAVES OF PCPN
THROUGH THE PERIOD. MORE WIDESPREAD AND ORGANIZED LINE OF STORMS IS
EXPECTED TO MOVE IN FROM THE SOUTHWEST MID TO LATE AFTERNOON AND
POSE RISK OF SEVERE HAIL AND WIND MAINLY SOUTHWEST OF TERMINALS.
THE CONVECTION IS LIKELY TO GRADUALLY WEAKEN WHILE LIFTING THROUGH
TERMINALS AS IT ENCOUNTERS MORE STABLE BRISK EASTERLY FLOW NORTH
OF A WARM FRONT. SOME OF THE LATEST HI-RES MODELS SUGGEST COULD
SEE LULL IN THE PCPN DEVELOP LATER THIS EVE...BEFORE MORE
WIDESPREAD SHOWERS AND STORMS OVERNIGHT INTO MONDAY AM. SOME OF
THESE STORMS COULD ALSO BE SEVERE. WINDS WILL REMAIN BRISK FROM
EASTERLY DIRECTION AT 15-30 KTS.
&&
.HYDROLOGY...
ISSUED AT 320 PM CDT SUN APR 27 2014
FLOOD WATCH IN EFFECT THIS EVENING THROUGH MONDAY EVENING. THREAT
OF FLOODING ON AREA TRIBUTARIES AND THE MISSISSIPPI RIVER WILL
INCREASE BY EARLY THIS UPCOMING WEEK AS A WIDESPREAD SIGNIFICANT
RAINFALL EVENT OCCURS OVER THE REGION. CURRENT FORECASTS SUGGEST A
WIDESPREAD AREA OF 1 TO 4 INCHES OF RAIN IS POSSIBLE OVER MUCH OF
THE FORECAST AREA BY WEDNESDAY. ROUNDS OF LOCALLY HEAVY RAINS WILL
BE POSSIBLE FROM LATE TONIGHT THROUGH MONDAY NIGHT WITH SCATTERED
SHOWERS THEN EXPECTED OVER THE AREA THROUGH MID WEEK. SINCE THE
PRECIPITATION WILL OCCUR OVER AN EXTENDED PERIOD OF TIME...THE
THREAT OF FLASH FLOODING WILL BE LOW. HOWEVER...RIVER FLOODING IS
EXPECTED...WITH MANY OF THE AREA TRIBUTARIES AND THE MISSISSIPPI
RIVER SEEING AT LEAST MINOR TO MODERATE FLOODING BY THE MIDDLE OF
NEXT WEEK.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY EVENING
FOR CLARK-SCOTLAND.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE/05
LONG TERM...HAASE
AVIATION...05
HYDROLOGY...HAASEHazardous weather outlook, Apr 27, 4:00 AM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SUN APR 27 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SUN APR 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...MAINLY
SOUTHWEST OF A LINE FROM MANCHESTER IOWA TO PRINCETON ILLINOIS. THE
PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND DURING THE
AFTERNOON AND EVENING HOURS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.
STRONG EAST WINDS WILL CONTINUE OVER MUCH OF THE AREA TODAY AND
TONIGHT. THE STRONGEST WINDS...AS HIGH AS 20 TO 30 MPH WITH GUSTS TO
40 MPH...WILL OCCUR ALONG THE HIGHWAY 20 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE ON MONDAY AFTERNOON
AND EVENING. MUCH WILL DEPEND IF CLOUDS AND LINGERING SHOWERS MONDAY
MORNING CAN DIMINISH ENOUGH TO ALLOW ENOUGH HEATING BY AFTERNOON TO
FUEL STRONG TO SEVERE STORM DEVELOPMENT IN OR CLOSE TO THE OUTLOOK
AREA. IF TEMPERATURES CAN WARM INTO THE MID TO UPPER 70S WITH
DEWPOINTS IN THE 60S...THERE WILL BE THE POTENTIAL FOR ALL TYPES OF
SEVERE WEATHER INCLUDING TORNADOES...LARGE HAIL AND DAMAGING WINDS.
THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA UNDER
A SLIGHT RISK FOR SEVERE WEATHER ON MONDAY. ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS MAY THEN OCCUR ON TUESDAY. CURRENTLY SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE TUESDAY STORMS BUT THEY MAY BE
ABLE TO PRODUCE SOME SMALL HAIL.
REPEATED ROUNDS OF STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL ACROSS
PORTIONS OF THE OUTLOOK AREA FROM TODAY THROUGH MONDAY NIGHT. A
LARGE AND SLOW MOVING STORM SYSTEM WILL THEN PRODUCE ADDITIONAL
SHOWERS AT TIMES TUESDAY THROUGH FRIDAY. THE SUBSTANTIAL RAINS WITH
SEVERAL INCHES CURRENTLY EXPECTED OVER PORTIONS OF THE OUTLOOK AREA
FROM TODAY THROUGH TUESDAY WILL LIKELY CAUSE SIGNIFICANT RISES ON
AREA TRIBUTARY RIVERS AND STREAMS. THE CUMULATIVE EFFECT OF THESE
RAINS WILL ALSO HAVE SOME IMPACT ON THE MISSISSIPPI RIVER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. SPOTTER
ACTIVATION MAY AGAIN BE NEEDED ACROSS MUCH OF THE OUTLOOK AREA MONDAY
AFTERNOON AND EVENING.
11/12
In the hours before
Special weather statement, Apr 27, 8:27 AM CST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
927 AM CDT SUN APR 27 2014
IAZ054-ILZ001-007-271500-
CARROLL-JACKSON-JO DAVIESS-
927 AM CDT SUN APR 27 2014
...STRONG THUNDERSTORM WITH HAIL...
AT 923 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GREEN ISLAND...OR 16 MILES EAST OF
MAQUOKETA...MOVING NORTH AT 35 MPH.
* THE THUNDERSTORM WILL BE NEAR...
GREEN ISLAND AROUND 930 AM CDT...
HANOVER AROUND 940 AM CDT...
HAIL UP TO AROUND THE SIZE OF PENNIES AND BRIEF HEAVY RAIN CAN BE
EXPECTED WITH THIS STORM.
LAT...LON 4233 9038 4227 9015 4205 9030 4209 9046
TIME...MOT...LOC 1425Z 199DEG 31KT 4212 9036
Local storm report, Apr 27, 8:47 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
947 AM CDT SUN APR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 SW STOCKTON 42.34N 90.02W
04/27/2014 E0.25 INCH JO DAVIESS IL PUBLIC
REPORT WAS DELAYED AND RELAYED BY LOCAL BROADCAST MEDIA.
&&
DCSpecial weather statement, Apr 27, 8:57 AM CST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
957 AM CDT SUN APR 27 2014
ILZ001-271515-
JO DAVIESS-
957 AM CDT SUN APR 27 2014
...STRONG THUNDERSTORM WITH HAIL...
AT 954 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR APPLE RIVER...OR 15 MILES SOUTH OF
DARLINGTON...MOVING NORTHEAST AT 30 MPH.
* THE THUNDERSTORM WILL BE NEAR...
WARREN AROUND 1005 AM CDT...
HAIL UP TO AROUND PENNY SIZE AND BRIEF HEAVY RAIN IS EXPECTED WITH
THIS STORM.
LAT...LON 4251 9002 4251 8995 4251 8994 4240 9005
4244 9017 4252 9014 4251 9003
TIME...MOT...LOC 1457Z 210DEG 28KT 4248 9009Special weather statement, Apr 27, 2:13 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
313 PM CDT SUN APR 27 2014
IAZ076-087-098-099-MOZ009-010-272100-
CLARK-JEFFERSON-KEOKUK-LEE-SCOTLAND-VAN BUREN-
313 PM CDT SUN APR 27 2014
...STRONG GUSTY WINDS WITH A LINE OF THUNDERSTORMS...
AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 14 MILES WEST OF
MEMPHIS TO 21 MILES SOUTH OF RUTLEDGE...MOVING NORTHEAST AT 50 MPH.
* THUNDERSTORMS WILL BE NEAR...
RUTLEDGE AND MEMPHIS AROUND 320 PM CDT...
MILTON AND SOUTH GORIN AROUND 330 PM CDT...
CANTRIL...GRANGER AND WYACONDA AROUND 335 PM CDT...
DOUDS/LEANDO AND LURAY AROUND 345 PM CDT...
BATAVIA AROUND 350 PM CDT...
ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 55 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING AND BRIEF HEAVY RAIN IS CURRENTLY EXPECTED WITH
THIS LINE OF STORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS AND NORTHEAST
MISSOURI.
LAT...LON 4060 9236 4061 9219 4099 9218 4121 9202
4053 9165 4025 9187 4025 9195 4030 9196
4030 9235
TIME...MOT...LOC 2009Z 210DEG 43KT 4056 9240 4005 9213Event by event
16 thunderstorm wind, 4 tornado, 3 hail. Local standard time, as filed.
Tornado, Keokuk
- When
- April 27, 2:23 PM CST to 2:52 PM CST
- Where
- Keokuk County, 1.96 mi SW of Martinsburg to 3.61 mi NE of Kinross
- Rating
- EF1
- Path length
- 29.34 mi
- Path width
- 1,600 yd
- Continued into
- Iowa, Ia (DVN)
- Deaths
- 2 direct, 0 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 41.162, -92.279
NWS storm survey teams determined that a tornado developed in far northern Wapello County, crossed Keokuk County and southeastern Iowa County, and ended in rural southwest Johnson County. This entry is for the portion of the tornado that affected Keokuk County.
This long track tornado started east of Highland Center and traveled at about 60 mph to the northeast. The circulation was initially very broad and began to tighten as it progressed to the northeast. The tornado moved into Keokuk County at around 323 pm CDT (223 pm CST). It then created a near-continuous damage path across Keokuk County, with damage primarily to outbuildings, trees, and power poles. In Martinsburg, a tied-down mobile home was also pushed to the north off its block base. Two fatalities occurred, one west of Martinsburg and on north of Kinross. Both fatalities were associated with people who were outdoors and caught in debris from outbuildings that were destroyed.
The tornado was on the ground for about 30 miles across Keokuk County. It exited Keokuk County at about 352 pm and moved into Iowa County near the junction of the Keokuk-Iowa-Washington county lines.
Thunderstorm Wind, Keokuk
- When
- April 27, 2:30 PM CST
- Where
- Keokuk County, 1.04 mi W of Martinsburg
- Measured
- 78 kt (90 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 41.180, -92.270
The Emergency Manager reported that a barn was blown down. Time of the event was estimated by radar.
Thunderstorm Wind, Keokuk
- When
- April 27, 2:45 PM CST
- Where
- Keokuk County, 3.11 mi W of Sigourney
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -92.260
The Keokuk County Emergency Manager reported large power poles blown across a road.
Tornado, Iowa
- When
- April 27, 2:52 PM CST to 3:02 PM CST
- Where
- Iowa County, 5.14 mi SSW of Holbrook to 5 mi ENE of Holbrook
- Rating
- EF1
- Path length
- 9.45 mi
- Path width
- 200 yd
- Continued into
- Johnson, Ia (DVN)
- Reported by
- NWS Storm Survey
- Coordinates
- 41.511, -91.956
NWS storm survey teams determined that a tornado developed in far northern Wapello County, crossed Keokuk County and southeastern Iowa County, and ended in rural southwest Johnson County.
This entry is for the portion of the tornado that affected Iowa County. This long track tornado initially started east of Highland Center and traveled at about 60 mph to the northeast. After crossing Keokuk County, the tornado moved into Iowa County near the junction of the Iowa, Keokuk, and Washington County lines at around 352 pm CDT (252 pm CST). It left a damage path about 10 miles long in rural areas that included damage to outbuildings and trees.
The tornado exited Iowa County at about 402 pm CDT (302 pm CST) and moved into Johnson County a few miles south of I-80.
Hail, Jefferson
- When
- April 27, 2:54 PM CST
- Where
- Jefferson County, 1.04 mi E of Pleasant Plain
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -91.860
A trained spotter reported dime sized hail.
Thunderstorm Wind, Iowa
- When
- April 27, 2:55 PM CST
- Where
- Iowa County, 0.52 mi W of Parnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.580, -92.010
A trained spotter reported that small branches were down with a gutter blown off of the house.
Thunderstorm Wind, Iowa
- When
- April 27, 3:00 PM CST
- Where
- Iowa County, 0.86 mi NW of Ladora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -92.190
A trained spotter reported shingles blown off of houses, siding blown off of a church, and small limbs of 2 to 3 inches in diameter were down.
Thunderstorm Wind, Iowa
- When
- April 27, 3:00 PM CST
- Where
- Iowa County, 0.86 mi NW of Ladora
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.760, -92.190
Tornado, Johnson
- When
- April 27, 3:02 PM CST to 3:06 PM CST
- Where
- Johnson County, 3.35 mi WNW of Windham to 1.82 mi WNW of Cosgrove
- Rating
- EF0
- Path length
- 4.24 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.612, -91.833
NWS storm survey teams determined that a tornado developed in far northern Wapello County, crossed Keokuk County and southeastern Iowa County, and ended in rural southwest Johnson County. This entry is for the portion of the tornado that affected Johnson County.
This long track tornado initially started east of Highland Center and traveled at about 60 mph to the northeast. After crossing Keokuk and southeastern Iowa Counties, the tornado moved into Johnson County about 10 miles southwest of Tiffin at around 4:02 pm CDT (3:02 pm CST). It left a path of scattered tree and shed damage for about 4.25 miles in rural southwest Johnson County as it weakened.
It finally lifted about 4.2 miles south of Oxford at about 4:06 pm CDT (3:06 pm CST).
Thunderstorm Wind, Iowa
- When
- April 27, 3:09 PM CST
- Where
- Iowa County, 3.45 mi N of Marengo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.850, -92.070
A trained spotter estimated winds gusts to be 60 to 70 mph with small branches coming down.
Thunderstorm Wind, Iowa
- When
- April 27, 3:10 PM CST
- Where
- Iowa County, 0.52 mi E of Victor
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.730, -92.290
A public report, relayed by the media, that power lines were down.
Thunderstorm Wind, Johnson
- When
- April 27, 3:11 PM CST
- Where
- Johnson County, 0.86 mi NW of Tiffin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.710, -91.680
The Emergency Manager for Johnson County reported a wind gusts of 60 to 70 mph on Interstate 80 west of Coraville near Tiffin.
Thunderstorm Wind, Benton
- When
- April 27, 3:20 PM CST
- Where
- Benton County, Norway
- Measured
- 77 kt (89 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.900, -91.920
A trained spotter reported that two buildings were damaged. A Davis Weather Instrument System measured a wind gust of 89 mph.
Thunderstorm Wind, Linn
- When
- April 27, 3:22 PM CST
- Where
- Linn County, 1.69 mi ENE of Beverly
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.940, -91.750
A trained spotter estimated wind speeds of 60 mph. They also reported several trees snapped or uprooted. One of these trees was approximately 10 inches in diameter. Several medium sized tree branches were also down.
Thunderstorm Wind, Benton
- When
- April 27, 3:25 PM CST
- Where
- Benton County, 1.24 mi NE of Blairstown
- Measured
- 78 kt (90 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -92.080
The Benton County Emergency Manager reported a building blown down along with power lines. a tractor trailer was jack-knifed on Highway 30.
Hail, Johnson
- When
- April 27, 3:29 PM CST
- Where
- Johnson County, 1.48 mi NNE of Hills
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.570, -91.540
A public report of hail up the size of pennies.
Hail, Johnson
- When
- April 27, 3:33 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.540
The Emergency Manager reported penny sized hail.
Thunderstorm Wind, Johnson
- When
- April 27, 3:33 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.540
Thunderstorm Wind, Johnson
- When
- April 27, 3:33 PM CST
- Where
- Johnson County, 0.86 mi SE of Iowa City
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -91.540
The Johnson County Emergency Manager reported a power pole down near the Emergency Dispatch Center.
Tornado, Linn
- When
- April 27, 3:40 PM CST
- Where
- Linn County, 1.72 mi WSW of Lisbon Mohn Arpt
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.962, -91.382
Several spotters reported a tornado between Mt. Vernon and Springville. Traffic lights were knocked out by the tornado. Radar signatures show that this tornado shares the same parent storm circulation that can be traced back to the Keokuk County tornado.
Thunderstorm Wind, Lee
- When
- April 27, 3:43 PM CST
- Where
- Lee County, Wever
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.720, -91.230
A trained spotter estimated winds gusts of 55 to 65 MPH.
Thunderstorm Wind, Benton
- When
- April 27, 4:00 PM CST
- Where
- Benton County, 1.47 mi NNE of Atkins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.000, -91.860
Broadcast Media reported shingles off of a house. Power lines were down and blocking Highway 30 between 218 and 21st Avenue causing traffic to be re-routed. The report was relayed by KWWL-TV.
Thunderstorm Wind, Jackson
- When
- April 27, 4:24 PM CST
- Where
- Jackson County, 0.51 mi E of Baldwin
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.070, -90.840
A tree was reported down in Baldwin. Time of the event was estimated using radar.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, April 27 to 30, 201416 deaths · 194 injured · $229 million · EF4 · 45 events
- Tornadoes and Flash Flood in Mississippi, April 27 to 28, 20141 death · 32 injured · $18 million · EF3 · 15 events
- Tornadoes and Hail in Oklahoma, April 27, 20141 death · 12 injured · $3.0 million · EF2 · 23 events
- Tornadoes and Hail in Kansas, April 27, 201425 injured · $11 million · EF2 · 3 events
- Tornado and Hail in Iowa, April 27, 201411 injured · $656,000 · EF1 · 28 events
- Tornado and Hail in Tennessee, April 27 to 29, 2014$381,000 · EF1 · 37 events
- Flash Flooding in Arkansas, April 27 to 28, 2014$3.8 million · 4 events
- Tornado and Flood in Kansas, April 27, 2014EF2 · 10 events
- Dust Storm in Oklahoma, April 27, 20145 injured · $200,000 · 1 event
- Flash Flooding and Flooding in Missouri, April 27 to 29, 2014$410,000 · 83 kt wind · 11 events
- Hail in Texas, April 27 to 28, 2014$189,000 · 2.75 in hail · 24 events
- Damaging Wind and Lightning Strike in Missouri, April 27, 2014$250,000 · 65 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504262, 515251, 515250, 504274, 515247, 515253, 515254, 515263, 504339, 515255, 515252, 515256, 515259, 515261, 515257, 515248, 515249, 515258, 515265, 504548, 515260, 515262, 515264.